Advertisement - Hide this advert





Author Topic: 2nd & 3rd Synvisc...so so to unbearable  (Read 11684 times)

0 Members and 1 Guest are viewing this topic.

Offline taxgoddess333

  • MICROgeek (<20 posts)
  • *
  • Posts: 19
  • Liked: 0
2nd & 3rd Synvisc...so so to unbearable
« on: November 19, 2004, 06:31:22 PM »
Hey all,
Had the 2nd shot a week ago and had a little pain afterward for the rest of the day, but it was fine the next morning.  However, I had the 3rd shot yesterday and woke up this morning in agony.  The swelling is so bad, it appears an alien has taken up residence just above my knee cap, I have no ROM, and I'm wishing for a pair of crutches.  My knee hasn't been so painful since I did the original ACL tear 20 years ago.  Even camped out on the couch, I can't get comfortable.  As I type, I'm waiting for a call back from the doc.  Anybody have any input?  
Thanks -R-
ACL reconstruction 18 years ago, re-injury 3 years ago, OS calls it a trainwreck

Offline grannynan

  • Regular Poster
  • ***
  • Posts: 127
  • Liked: 0
  • User's Text
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #1 on: November 20, 2004, 12:38:01 AM »
I had reactions to my 1st and 2nd Synvisc injections.  I stopped at 2.  My knee swelled hugely (rather alien like!) and the pain and stiffness were incredible.  My reactions lasted about a week, but my knee has never recovered the ROM it had prior to the injections.  I take it you had no problem with your first injection?
Nancy.

Offline taxgoddess333

  • MICROgeek (<20 posts)
  • *
  • Posts: 19
  • Liked: 0
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #2 on: November 20, 2004, 10:11:33 PM »
Hi Nancy,
Thanks for the reply.  The first injection was a breeze, so this has really sent me for a loop.  What did you do to handle the pain?  The doc gave me vicodin, but it makes me vomit.  Likewise for percocet, so I'm trying to tough it out.  Really, I have a very high pain tolerance, but I've been in tears on and off since yesterday.  And forget about getting any sleep!  Yikes.  You said your reaction lasted about a week, but you never recovered your previous ROM?  Holy @%*.  How long ago was this, and what's your status now?  I'm so sorry!  -R-
ACL reconstruction 18 years ago, re-injury 3 years ago, OS calls it a trainwreck

Offline grannynan

  • Regular Poster
  • ***
  • Posts: 127
  • Liked: 0
  • User's Text
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #3 on: November 21, 2004, 06:56:20 PM »
Hi!
I had my last Synvisc injection September 1st.  I was actually scheduled to have a TKR tomorrow, but I've developed a bladder infection (waaaa!), so it's been postponed until December 7th.  My knee is quite a mess with lots of bone on bone, so it was just a last ditch attempt to avoid the surgery.  My surgeon wanted to delay it as long as possible because I'm "only 51" (I love that!).

I took 2 T3's every 4 hours or so for the better part of a week each time and used crutches.  I also used lots of ice, etc.

Good luck!
Nancy.

Offline riya

  • MICROgeek (<20 posts)
  • *
  • Posts: 2
  • Liked: 0
Re: 2nd set of synvisc shots - unbearable pain
« Reply #4 on: February 03, 2005, 02:27:09 PM »
Hi,
I am a newcomer to this website.  I came in search of relief from the pain of synvisc shots and was lucky enough to hit this site.  I just finished my 2nd set of synvisc shots.  Had my 3rd shot  on Monday and this time around the pain has been unbearable.  My left knee is worse than my right and it feels swollen and tight, with tingling pain from the soles of my foot to my hip.  I can take pain - have suffered severe arthritis for 6 years now - but this reduced me to tears on the 2nd day! I could not turn over in bed, or put any weight on my feet.  Going to the bathroom was a nightmare! If I had had the foresight, I would have provided myself with a wheelchair. Haven't slept in 3 nights. The Advils do not work. If you have any suggestions, I would be grateful.
The synvisc site says that this is an uncommon reaction, but from this site  it appears that a lot of people have felt it. Did your Doctor warn you about this?  Did the 2nd set of shots improve the quality of your life?
My fourth day and praying for some relief ...
Riya

Offline sabrina45

  • MICROgeek (<20 posts)
  • *
  • Posts: 3
  • Liked: 0
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #5 on: February 04, 2005, 06:44:31 PM »
Hi Everyone, I am 'brand new to the board'. I had my x-rays on Monday, both knees are "shot". So I will begin my 1st Synvsic shot on this Monday. I think it is a last ditch effort to increase my time for tkr. After reading all the different posts here I am terrified now of the injections. Some of you have breezed through and others have gone through Hell.  :-[  I am terribly glad that I found this board :) but could someone send some encouragement?  ;)   I read mention of canes and crutches used after the injections, did you know before that you would need them? I feel very depressed and discouraged. I was not really hopeful of major relief but I was not expecting unbearable pain either. Can anyone there helpe to calm down?
Thank You

Offline Quill

  • SuperKNEEgeek
  • *****
  • Posts: 786
  • Liked: 0
  • not the bee's knees
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #6 on: February 04, 2005, 08:39:41 PM »
Hi All Kneesies,
I had Synvisc shots a few years ago and have just completed a series of 5 Halygan (rooster juice!) shots in each knee. Halygan is the next generation after Synvisc and is supposed to last longer. Synivisc gets absorbed more quickly, according to my OS>. My patellas are shot, especially the right, so like you guys, I'm buying time before surgery. The next to last shots were the worst but the soreness and slight swelling wore off after a couple of days. I was lucky enough to be able to just go home, elevate and ice afte each set of shots, so maybe that made the difference. Last shots were about ten days ago and now I'm beginning to see some improvement. It's no miracle but any improvement is great.

Did you tell your OS about your reactions? 

Let me know how you're doing!

Another Nancy
OA both knees, confined to patella. Arthroscopy 1998, cortisone both knees,  Halygan shots both knees. Had PFR 3/28/05. Recovery on schedule according to OS but lots of pain radiating up thigh and to lower back.

Offline riya

  • MICROgeek (<20 posts)
  • *
  • Posts: 2
  • Liked: 0
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #7 on: February 08, 2005, 12:47:31 AM »
Hi All,

Referring to my previous post on 2nd set of synvisc shots ...

After my 3rd shot, I had a pinched sciatica nerve, and this was adding to all the pain.  On my 5th day, Drs. wanted to admit me to ER thinking I had a blood clot, but thankfully that was not the case. The nerve is settling down now to a dull backache and I am relatively mobile in and around the house. Hopefully this 2nd set will prove effective, and I can hold off on tkr for a while. 

Sabrina45, you must have had your shots today.  How are you feeling?

Riya

Offline grannynan

  • Regular Poster
  • ***
  • Posts: 127
  • Liked: 0
  • User's Text
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #8 on: February 10, 2005, 11:47:49 PM »
Hi!
I had a couple of Synvisc injections in August.  They didn't work for me, bit my dog couldn't stop licking my knee for days after each injection!!!  Has anyone else had that experience??  It was really quite hilarious.  It must have been the taste of rooster combs!
Nancy.

Offline Quill

  • SuperKNEEgeek
  • *****
  • Posts: 786
  • Liked: 0
  • not the bee's knees
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #9 on: February 11, 2005, 05:06:29 AM »
Hey, no, but my cat seemed interested.

But I think it takes more than three shots. I had Halygan  (the next, more durable generation) and it took 5 shots. I think I may be getting some good effect after 5 shots and then 3 weeks afterwards. It is, of course, temporary.

Still, any little relief is worth it, yes?????

Another Nancy
OA both knees, confined to patella. Arthroscopy 1998, cortisone both knees,  Halygan shots both knees. Had PFR 3/28/05. Recovery on schedule according to OS but lots of pain radiating up thigh and to lower back.

Offline JMM

  • MICROgeek (<20 posts)
  • *
  • Posts: 1
  • Liked: 0
Re: 2nd & 3rd Synvisc...so so to unbearable
« Reply #10 on: June 02, 2009, 11:58:44 PM »
Sorry to hear that so many of you have had problems with the synvisc injections.
My MD gave me a different brand of HYLAGAN, 5 shots instead of three. She said there is  much less chance of reaction, apparently she was right.
So far I have just finished the 5th in the right knee & second in the left knee. Very mild discomfort after the third shot but other than that a piece of cake.
If any of you need to go thru it again ask your MD for the different brand.
Good luck